Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 28, 2003, 3:24 PM EDT for Dare County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 3:24 PM EDT (19:24 UTC)
- Expired
- Jun 28, 2003, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 163 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
181 WUUS52 KMHX 281924 SVRMHX NCC055-282015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 324 PM EDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 415 PM EDT * AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MANNS HARBOR...MOVING NORTHEAST AT 10 MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 580 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANTEO AROUND 345 PM EDT KILL DEVIL HILLS AROUND 350 PM EDT NAGS HEAD AROUND 355 PM EDT OTHER LOCATIONS IN THE WARNING INCLUDE MASHOES. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3595 7594 3578 7585 3591 7536 3614 7548 8 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:55 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 28, 2:55 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 255 PM EDT SAT JUN 28 2003 GFS STILL APPEARS TO BE HAVING SOME FEEDBACK ISSUES EARLY IN THE FORECAST AND IS ALSO NOT DEPICTING CURRENT SITUATION AS WELL AS ETA IS. WILL THEREFORE OPT TO SHADE MY FORECAST TOWARD THE ETA IN THE EARLY PERIODS OF THE FORECAST. THIS WOULD TEND TO SUPPORT THE IDEA OF INCREASED LIFT AND INSTABILITY LATER THIS EVENING AS SFC BOUNDARY EDGES INTO THE REGION ALONG WITH MID LVL SUPPORT. HOWEVER BEST UPPER SUPPORT IS SHEARED A BIT FARTHER NORTH...WHICH MAY LIMIT AREAL COVERAGE OF CONVECTION. BETTER JET STREAK MOVES INTO THE REGION LATE TONIGHT AND PUSHES THROUGH BY LATE SUNDAY MORNING. THIS SHOULD PROVIDE ADDED SUPPORT FOR CONVECTION LATE TONIGHT INTO THE EARLY MORNING HOURS SUNDAY. THEN SUBSIDENCE AS THE SHORT WAVE ASCD WITH THE JET STREAK MOVES EAST. WITH SFC BOUNDARY WASHED OUT OVER THE AREA AND SFC FLOW EXPECTED TO RETURN TO MORE SRLY TO SERLY MAY SEE SOME SEA BREEZE ACTIVITY LATE SUNDAY. WITH ZONAL FLOW ALOFT BY MONDAY AND LITTLE IN THE WAY OF UPPER SHORT WAVES TO KEY ON WILL CONFINE SEA BREEZE ACTIVITY MAINLY JUST INLAND WITH IMMEDIATE COASTAL AREAS SEEING A LESSER CHANCE. BOTH GFS AND ETA SHOW MID LVL HIGH OVER THE SOUTH CENTRAL STATES BY LATE MONDAY. BY EARLY TUES REFLECTION OF WRN GULF TROPICAL SYSTEM RIDES OVER THE TOP OF THIS HIGH AND SLIDES ACROSS THE MID ATLANTIC. SFC LOW DEVELOPS IN RESPONSE TO THIS AS WELL. SO WILL UP POPS A BIT FOR BOTH TUE AND WED. BEYOND WED AFTN MEDIUM RANGE PROGS AND ENSEMBLE SAG SFC BOUNDARY A BIT FARTHER SOUTH AS A LONG WAVE DROPS THROUGH THE REGION. THIS WOULD LEAD TO DRYING AND SUBSIDENCE BY EARLY FRI. WILL TRIM BACK POPS A BIT ON THUR AS BULK OF THE LIFT IS THROUGH THE REGION AND WILL MAINTAIN FRI AND SAT DRY GIVEN NW FLOW AND SUBSIDENCE ALOFT. MARINE: WIND SHIFT ACRS OUR N WTRS ATTM...WITH N-NE N OF OREGON INLET AND ALBEMARLE...S-SW TO THE S. EXPECTING WINDS TO BECOME MORE S-SW ACRS ALL WATERS OVERNIGHT...REMAINING ON THE LT SIDE. OVERALL EXPECTING WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THRU THE FORECAST PD. NOT COMPLETELY BUYING INTO THE GFS TUE/WED TIME FRAME...WL MAX WINDS OUT AT 20 KT AND OFFSHORE FLOW SHUD KEEP SEAS BLO 6FT. .MHX...NONE. MLF/NMP
Hazardous weather outlook, Jun 28, 4:41 AM EDT, 10 hours 43 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-281045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 441 AM EDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS TODAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CTC
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.